Alert archive / Missouri / Flash Flood Warnings in 1997
Flash Flood Warning 15, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 26, 1997, 10:43 PM CDT for Howell County, Oregon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 1997, 10:43 PM CDT (03:43 UTC)
- Expired
- May 27, 1997, 4:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Howell County, MO, Oregon County, MO
The radar
The Springfield radar (KSGF), 166 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2590 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1226 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 17.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 270343 FFWSGF MOC091-149-270945- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1043 PM CDT MON MAY 26 1997 * FLASH FLOOD WARNING FOR HOWELL COUNTY - SOUTH CENTRAL MISSOURI OREGON COUNTY - SOUTH CENTRAL MISSOURI * UNTIL 445 AM CDT * SOME AREAS OR STREAMS AFFECTED MYATT RIVER ELEVEN POINT NATIONAL SCENIC RIVERWAY * CAUSE AND EFFECT AT 1033 PM CDT...RADAR ESTIMATES THAT BETWEEN 2.5 TO 3 INCHES HAS FALLEN OVER SOUTHERN HOWELL AND SOUTHERN OREGON COUNTIES SINCE 730 PM. * FORECAST CONDITIONS STORMS ARE EXPECTED TO CONTINUE TO REDEVELOP AND MOVE OVER THIS AREA WITH ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES POSSIBLE THROUGH 445 AM. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT ATTEMPT TO DRIVE THROUGH LOW WATER CROSSINGS IF WATER COVERS THE ROAD. GAEDE/SHUPMWAY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 26, 2:58 PM CDT, 7 hours 45 minutes earlier.
Area forecast discussion, May 26, 2:58 PM CDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 257 PM CDT MON MAY 26 1997 ATMOSPHERE STILL PRIMED FOR CONVECTION ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS: UNMODIFIED 12Z SPRINGFIELD SOUNDING INDICATED A CAPE OF 2300 AND LIFTED INDEX OF -9. ADDITIONAL SURFACE HEATING WILL ONLY ENHANCE THE INSTABILITY. SURFACE BOUNDARY HAS FLOUNDERED ACROSS CENTRAL MISSOURI AND SOUTHEAST KANSAS TODAY...SITUATED ROUGHLY FROM CNU TO AIZ AND BETWEEN STL/VIH. SURFACE DEWPOINTS IN THE LOWER 70S SOUTH OF THE BOUNDARY WITH TEMPERATURES RISING INTO THE 80S. MODELS IN BETTER AGREEMENT TODAY: ALL POINT TOWARD SOUTHERN MISSOURI FOR SEVERE DEVELOPMENT THIS EVENING AND A THUNDERSTORM COMPLEX OVERNIGHT. ETA STILL TRIES TO KEEP EVERYTHING SLIGHTLY SOUTH OF THE OTHER TWO MODELS...BUT GIVEN THE COMPLEX THAT FORMED LAST NIGHT... A COMPROMISE SOLUTION MAY BE THE BEST IDEA. THUNDERSTORMS SHOULD FORM RAPIDLY ACROSS SOUTHEAST KANSAS LATE THIS AFTERNOON AND PROGRESS EAST INTO SOUTHERN MISSOURI. AGAIN...TORNADO POTENTIAL WILL BE HIGH NEAR THE STATIONARY FRONT. FOCUS WILL THEN SHIFT TO HEAVY RAINFALL AFTER MIDNIGHT...WITH A FLASH FLOOD WATCH A GOOD IDEA. NEED TO KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE WEEK AS PATTERN DOES NOT CHANGE. SEVERE THREAT WEDNESDAY SHOULD REMAIN SOUTH OF THE FORECAST AREA...BUT MAY HAVE TO CONTEND WITH MORE HEAVY RAIN. FIRST PERIOD RECOMMENDATIONS: ...FLASH FLOOD WATCH ALL COUNTIES TONIGHT... SGF/JLN: PERIODS OF SHOWERS AND THUNDERSTORMS. SOME MAY BE SEVERE THIS EVENING...HEAVY RAIN ALSO POSSIBLE. LOWS IN THE MIDDLE 60S. UNO: SHOWERS AND THUNDERSTORMS DEVELOPING. SOME MAY BE SEVERE AND HEAVY RAINFALL IS POSSIBLE. LOWS IN: THE MIDDLE 60S. AIZ: SHOWERS AND THUNDERSTORMS LIKELY. HEAVY RAINFALL POSSIBLE. LOWS IN THE LOWER 60S. SGF EE 064/073 057/070 055 08956 JLN EE 066/075 060/073 059 08956 MS
In the hours before
Special weather statement, May 26, 5:48 PM CDT, 4 hours 55 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 548 PM CDT MON MAY 26 1997 ...TORNADO WATCH 327 IN EFFECT UNTIL MIDNIGHT FOR SOUTHEAST KANSAS... THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 327 EFFECTIVE UNTIL MIDNIGHT FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS: BOURBON CHEROKEE CRAWFORD INCLUDING THE CITIES OF FORT SCOTT...PITTSBURG AND COLUMBUS TORNADO WATCH 325 CONTINUED IN EFFECT UNTIL 900 PM FOR THE FOLLOWING COUNTIES IN SOUTHWEST AND CENTRAL MISSOURI: BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR THUNDERSTORM DEVELOPMENT WILL CONTINUE OVER SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA THIS EVENING AS A SYSTEM IN THE MIDDLE LEVELS OF THE ATMOSPHERE MOVES THROUGH KANSAS. THE WIND PROFILE IN THE LOWER ATMOSPHERE IS FAVORABLE FOR THE FORMATION OF TORNADOES. LARGE HAIL AND DAMAGING WINDS ARE ALSO EXPECTED FROM THE SEVERE THUNDERSTORMS. IN ADDITION...A FLASH FLOOD WATCH CONTINUED IN EFFECT TONIGHT FOR EXTREME SOUTHEAST KANSAS AND THE SOUTHERN HALF OF MISSOURI. THE THUNDERSTORMS THAT DEVELOP WILL PRODUCE HEAVY RAINFALL THAT WILL RESULT IN FLOODING. MS
Special weather statement, May 26, 5:50 PM CDT, 4 hours 53 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 548 PM CDT MON MAY 26 1997 ...TORNADO WATCH #327 IN EFFECT UNTIL MIDNIGHT FOR SOUTHEAST KANSAS... THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH #327 EFFECTIVE UNTIL MIDNIGHT FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS: BOURBON CHEROKEE CRAWFORD INCLUDING THE CITIES OF FORT SCOTT...PITTSBURG AND COLUMBUS TORNADO WATCH #325 CONTINUED IN EFFECT UNTIL 900 PM FOR THE FOLLOWING COUNTIES IN SOUTHWEST AND CENTRAL MISSOURI: BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR THUNDERSTORM DEVELOPMENT WILL CONTINUE OVER SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA THIS EVENING AS A SYSTEM IN THE MIDDLE LEVELS OF THE ATMOSPHERE MOVES THROUGH KANSAS. THE WIND PROFILE IN THE LOWER ATMOSPHERE IS FAVORABLE FOR THE FORMATION OF TORNADOES. LARGE HAIL AND DAMAGING WINDS ARE ALSO EXPECTED FROM THE SEVERE THUNDERSTORMS. IN ADDITION...A FLASH FLOOD WATCH CONTINUED IN EFFECT TONIGHT FOR EXTREME6 SOUTHEAST KANSAS AND THE SOUTHERN HALF OF MISSOURI. THE THUNDERSTORMS THAT DEVELOP WILL PRODUCE HEAVY RAINFALL THAT WILL RESULT IN FLOODING. MS
Special weather statement, May 26, 8:45 PM CDT, 1 hour 58 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 845 PM CDT MON MAY 26 1997 ...TORNADO WATCH 330 IN EFFECT FOR PORTIONS OF SOUTHWEST AND SOUTH CENTRAL MISSOURI UNTIL 300 AM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH NUMBER 330 EFFECTIVE UNTIL 300 AM CDT FOR THE FOLLOWING COUNTIES OF SOUTHWEST AND SOUTH CENTRAL MISSOURI: JASPER LAWRENCE GREENE WEBSTER WRIGHT TEXAS SHANNON NEWTON MCDONALD BARRY STONE DOUGLAS CHRISTIAN TANEY OZARK HOWELL OREGON INCLUDING THE CITIES OF JOPLIN...BRANSON...SPRINGFIELD...WEST PLAINS. THIS TORNADO WATCH REPLACES WATCH NUMBER 325. THE FOLLOWING COUNTIES ARE NO LONGER IN A TORNADO WATCH: DALLAS LACLEDE BARTON DENT BENTON MARIES PHELPS CAMDEN POLK VERNON HICKORY MILLER PULASKI MORGAN DADE ST CLAIR CEDAR TORNADO WATCH 327 REMAINED IN EFFECT FOR BOURBON CHEROKEE AND CRAWFORD COUNTIES IN SOUTHEAST KANSAS UNTIL MIDNIGHT. IN ADDITION...A FLASH FLOOD WATCH CONTINUED IN EFFECT TONIGHT FOR EXTREME SOUTHEAST KANSAS AND THE SOUTHERN HALF OF MISSOURI. THE THUNDERSTORMS THAT DEVELOP WILL PRODUCE HEAVY RAINFALL THAT WILL RESULT IN FLOODING. MS
Special weather statement, May 26, 8:46 PM CDT, 1 hour 57 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 845 PM CDT MON MAY 26 1997 ...TORNADO WATCH #330 IN EFFECT FOR PORTIONS OF SOUTHWEST AND SOUTH CENTRAL MISSOURI UNTIL 300 AM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH NUMBER 330 EFFECTIVE UNTIL 300 AM CDT FOR THE FOLLOWING COUNTIES OF SOUTHWEST AND SOUTH CENTRAL MISSOURI: JASPER LAWRENCE GREENE WEBSTER WRIGHT TEXAS SHANNON NEWTON MCDONALD BARRY STONE DOUGLAS CHRISTIAN TANEY OZARK HOWELL OREGON INCLUDING THE CITIES OF JOPLIN...BRANSON...SPRINGFIELD...WEST PLAINS. THIS TORNADO WATCH REPLACES WATCH NUMBER 325. THE FOLLOWING COUNTIES ARE NO LONGER IN A TORNADO WATCH: DALLAS LACLEDE BARTON DENT BENTON MARIES PHELPS CAMDEN POLK VERNON HICKORY MILLER PULASKI MORGAN DADE ST CLAIR CEDAR TORNADO WATCH #327 REMAINED IN EFFECT FOR BOURBON CHEROKEE AND CRAWFORD COUNTIES IN SOUTHEAST KANSAS UNTIL MIDNIGHT. IN ADDITION...A FLASH FLOOD WATCH CONTINUED IN EFFECT TONIGHT FOR EXTREME SOUTHEAST KANSAS AND THE SOUTHERN HALF OF MISSOURI. THE THUNDERSTORMS THAT DEVELOP WILL PRODUCE HEAVY RAINFALL THAT WILL RESULT IN FLOODING. MS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:15 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 60 min |
| May 26, 7:22 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 63 min |
| May 26, 7:49 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 61 min |
| May 26, 7:53 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 62 min |
| May 26, 8:05 PM CDT | Flash Flood Warning | SGF | Oregon | 4 hr |
| May 26, 8:38 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 62 min |
| May 26, 8:43 PM CDT | Tornado Warning | SGF | Newton | 52 min |
| May 26, 8:50 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 65 min |
| May 26, 8:50 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 65 min |
| May 26, 8:51 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 64 min |
| May 26, 9:02 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 63 min |
| May 26, 9:09 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas | 61 min |
| May 26, 9:14 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 66 min |
| May 26, 9:23 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 67 min |
| May 26, 9:37 PM CDT | Tornado Warning | SGF | Newton | 48 min |
| May 26, 10:01 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 64 min |
| May 26, 10:08 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 62 min |
| May 26, 10:11 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 64 min |
| May 26, 10:33 PM CDT | Flash Flood Warning | SGF | Jasper, McDonald, Newton | 6 hr |
| May 26, 10:37 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark | 63 min |
| May 26, 10:46 PM CDT | Tornado Warning | SGF | Barry | 34 min |
| May 26, 11:12 PM CDT | Tornado Warning | SGF | Stone | 48 min |
| May 27, 12:07 AM CDT | Flash Flood Warning | SGF | Ozark | 5 hr |
| May 27, 1:08 AM CDT | Severe Thunderstorm Warning | SGF | Morgan | 47 min |
Nearby
Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.